Winter Storm, Flaming Gorge
- When
- November 30, 12:00 PM MST to 11:00 PM MST
- Where
- Flaming Gorge forecast zone
- Reported by
- Public
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
Blizzard conditions in the Wind River Mountains were the result of the passage of a strong cold front that brought moderate snow and strong wind to the area. Travel was difficult in the mountains and nearby locations.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Blizzard conditions in the Wind River Mountains were the result of the passage of a strong cold front that brought moderate snow and strong wind to the area. Travel was difficult in the mountains and nearby locations. A band of heavy snow clipped southwest Sweetwater County where a rancher reported 12 inches of new snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 30, 10:41 AM MST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RIVERTON WY 1041 AM MST WED NOV 30 2011 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT UPDATED TO INCLUDE A HIGH WIND WATCH FOR ZONE 7...THE OWL CREEKS...AND THE NORTHERN PART OF THE WIND RIVER BASIN FOR TONIGHT. STRONG COLD FRONT AND DOWNSLOPE ON THE SOUTH SIDE OF THE OWL CREEK MOUNTAINS MAY PRODUCE SUSTAINED WINDS AROUND 40 MPH WITH GUSTS OVER 60 MPH DOWN INTO THE NORTHERN END OF THE WIND RIVER BASIN. THE STRONGEST WINDS WILL LIKELY BE CENTERED AROUND MIDNIGHT BUT HIGH WINDS COULD OCCUR SHORTLY AFTER DARK. LIGHT SNOW HAS BEGUN IN THE NORTH AND WEST THIS MORNING AHEAD OF A PACIFIC STORM SYSTEM THAT WILL AFFECT THE INTERMOUNTAIN WEST OVER THE NEXT COUPLE DAYS. A COMPLEX STORM SYSTEM WILL AFFECT THE AREA TODAY AND THURSDAY. A DEEPENING TROUGH IS MOVING ASHORE IN THE PACIFIC NORTHWEST THIS MORNING. THE TROUGH IS EXPECTED TO SPLIT WITH AN UPPER LEVEL LOW DIGGING INTO THE GREAT BASIN WHILE A SHORTWAVE TROUGH ELONGATES OVER THE NORTHERN STATES. THE EFFECTS OF THIS STORM SYSTEM ON THE CWA WILL BE A TALE OF TWO COLD FRONTS AS THE FIRST...WEAKER COLD FRONT MOVES INTO THE NORTH BEFORE NOON BRINGING LIGHT TO MODERATE SNOW TO THE BIG HORN BASIN AND JOHNSON COUNTY. ACCUMULATION WILL BE FAIRLY LIGHT WITH LESS THAN 2 INCHES EXPECTED IN THE LOWER ELEVATIONS. THE EAST SLOPES OF THE BIG HORNS COULD SEE 4 TO 6 INCHES OF NEW SNOW TODAY. AN ARCTIC 1044 MB SURFACE HIGH BUILDING OVER SW CANADA/NW CONUS WILL FURTHER INCREASE THE PRESSURE GRADIENT BRINGING MUCH STRONGER WIND BEHIND THE SECOND COLD FRONTAL SURGE WHICH WILL MOVE IN A FEW HOURS BEHIND THE FIRST. ADDITIONAL SNOWFALL WITH THIS FRONT WILL BE VERY LIGHT AS THE DENDRITIC GROWTH ZONE WILL BE WELL BELOW THE CLOUD BEARING LAYER IN THE FRIGID ARCTIC AIR BEHIND THE FRONT. STRONG WIND WILL ACCOMPANY THIS FRONT WITH 30 TO 40 MPH WIND COMMON. GUSTS TO NEAR 60 MPH ARE LIKELY IN LOCALIZED AREAS. SIGNIFICANT BLOWING SNOW WILL RESULT WITH VISIBILITY NEARING ZERO IN NORTHERN JOHNSON COUNTY AND THE NORTHERN BIG HORN BASIN THIS EVENING. WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR THESE AREAS. WIND WILL BECOME MORE NORTHEASTERLY ALONG THE EAST SLOPES OF THE ABSAROKAS AND WIND RIVER RANGE CREATING A FAVORABLE UPSLOPE PATTERN. HOWEVER...THE UPSLOPE FLOW IS ALL THIS SYSTEM HAS GOING FOR IT IN TERMS OF SNOWFALL POTENTIAL FOR MUCH OF CENTRAL WYOMING. FAVORABLE DYNAMICS ARE MAINLY DISPLACED TO THE SOUTH INCREASING SNOWFALL POTENTIAL ONLY ALONG THE SOUTHERN FRINGE OF THE CWA MAINLY SOUTH OF INTERSTATE 80 WHERE 2 TO 4 INCHES OF SNOW ARE POSSIBLE. THE CASPER AREA WILL ALSO SEE SNOW AND BLOWING SNOW WITH NORTHERLY UPSLOPE FLOW ALONG CASPER MOUNTAIN.1 TO 3 INCHES ARE LIKELY IN CASPER PROPER WITH UP TO 6 INCHES ON THE MOUNTAIN. NORTHEASTERLY WIND ALONG THE WIND RIVER RANGE MAY BRING A RARE HIGH WIND/MOUNTAIN WAVE EVENT THE AREAS ALONG AND NEAR THE WEST SLOPES OF THE WIND RIVERS. PINEDALE THROUGH FARSON COULD BE AFFECTED WITH HIGH WIND EARLY THURSDAY AS THE COLD ARCTIC AIR SPILLS OVER INTO THE UPPER GREEN RIVER BASIN. HIGH WIND WATCHES HAVE BEEN ISSUED IN ANTICIPATION OF THIS WIND EVENT. SNOW AND WIND DIMINISH THURSDAY AFTERNOON AS THE GREAT BASIN LOW CLOSES OFF OVER THE DESERT SOUTHWEST AND THE NORTHERN SHORTWAVE MOVES OFF INTO THE PLAINS. A COLD NIGHT IS IN STORE THURSDAY NIGHT AS CLEARING ALLOWS TEMPERATURES WEST OF THE DIVIDE TO DIP WELL BELOW ZERO. EAST OF THE DIVIDE TEMPERATURES WILL APPROACH ZERO IN MOST AREAS. THE DRY BREAK WILL BE SHORT LIVED AS ANOTHER SHORTWAVE BRINGS LIGHT SNOW TO THE MOUNTAINS OF THE NORTH FRIDAY AFTERNOON. SNOW WILL SPREAD SOUTHWARD AS THE SHORTWAVE AND ATTENDANT COLD FRONT MOVE THROUGH THE AREA. ATTM IT SEEMS SNOWFALL WILL BE MAINLY LIGHT BUT THIS WILL BEAR WATCHING AS FRIDAY APPROACHES. .LONG TERM...SATURDAY THROUGH WEDNESDAY GLOBAL MODELS SHOW THE NORTHERN PORTION OF A SPLITTING TROUGH PUSHING INTO THE PLAINS SATURDAY/SATURDAY NIGHT...WITH ANOTHER SHORTWAVE DIVING SOUTH OUT OF CANADA INTO THE NORTHERN ROCKIES AND NORTHERN PLAINS SUNDAY. PRECIPITATION WITH THE FIRST SYSTEM SHOULD EXIT THE AREA SATURDAY...BUT CHANCES RETURN QUICKLY BY SUNDAY WITH THE NEXT SYSTEM. WILL STILL HAVE RELATIVELY LOW POPS...WITH AN EMPHASIS ALONG AND EAST OF THE DIVIDE. HOWEVER...THE MAIN IMPACT FROM THE SYSTEM SUNDAY...WILL BRING YET ANOTHER REINFORCING SHOT OF COLD CANADIAN AIR INTO THE FORECAST AREA. DEEP AND DRY NORTHERLY FLOW WILL BE IN PLACE MONDAY...SO EXPECT BELOW AVERAGE TEMPERATURES...BUT DRY CONDITIONS. WARMER CONDITIONS ARE EXPECTED TUESDAY AND WEDNESDAY...AS THE UPPER FLOW BACKS TO THE WEST/NORTHWEST...WITH MEDIUM RANGE MODELS DIFFERING IF A TROUGH WILL DIG SOUTHEAST OUT OF BRITISH COLUMBIA INTO THE NORTHERN ROCKIES TUESDAY NIGHT/WEDNESDAY. WILL KEEP THE FORECAST MAINLY DRY FOR NOW...AND WAIT FOR BETTER MODEL CONTINUITY BEFORE INTRODUCING AREA WIDE POPS. .AVIATION.../18Z ISSUANCE/ WEATHER CONDITIONS WILL DETERIORATE ACROSS THE REGION TODAY AND THIS EVENING. AREAS OF MVFR/IFR CIGS AND VSBYS IN -SN WILL BE ENCOUNTERED VCNTY AND NORTH OF A KJAC-KCOD LINE AT THE VERY BEGINNING OF THE FORECAST PERIOD. A COLD FRONT WILL SPREAD MORE WIDESPREAD MVFR/IFR CONDITIONS SOUTH TO VCNTY KBYG-KWRL-KJAC LINE BY 19Z...AND TO VCNTY KRKS-KCPR LIN BY 00Z THUR. THE SURFACE PRESSURE GRADIENT WILL RAPIDLY INTENSIFY AFTER 00Z THURS WITH STRONG N-NE WINDS AT 20-30KTS WITH GUSTS TO 40 KTS PREVAILING ACROSS MOST AREAS...ALONG WITH AREAS IFR/LIFR -SN BLSN VCNTY AND EAST OF A KEVW-KLND-KCOD LINE OVERNIGHT. DRIER DOWNSLOPE NE WINDS WILL PREVAIL WEST OF THE DIVIDE AFTER 00Z THUR WITH THE STRONGEST WINDS AND POSSIBLE MOUNTAIN WAVE ACTIVITY EXPECTED ALONG THE WEST SLOPES OF THE WIND RIVER MTS...VCNTY KPNA. VERY STRONG WINDS ARE ALSO EXPECTED VCNTY OWL CREEK MTS AS WELL. .FIRE WEATHER... LIGHT TO MODERATE SNOW CAN BE EXPECTED TODAY ACROSS MUCH OF THE AREA AS A COLD FRONT MOVES IN FROM THE NORTH. STRONG NORTHERLY WIND WILL FOLLOW. THESE CONDITIONS WILL LAST INTO THE EARLY AFTERNOON HOURS THURSDAY. SOME AREAS WILL SEE WIND OF 35 TO 45 MPH WITH GUSTS APPROACHING 60 MPH. BITTER COLD WILL FOLLOW WITH TEMPERATURE PLUNGING BELOW ZERO WEST OF THE CONTINENTAL DIVIDE AND DIPPING TO NEAR ZERO EAST OF THE DIVIDE. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM 6 PM MST THIS EVENING THROUGH THURSDAY AFTERNOON WYZ019-028>030. HIGH WIND WATCH FROM 8 PM MST THIS EVENING THROUGH THURSDAY MORNING WYZ025-026. WINTER WEATHER ADVISORY UNTIL 8 AM MST THURSDAY WYZ003-004-009-010. HIGH WIND WATCH FROM 6 PM MST THIS EVENING THROUGH LATE TONIGHT WYZ007-017. WINTER STORM WATCH FROM 3 PM MST THIS AFTERNOON THROUGH THURSDAY AFTERNOON WYZ014-015. && SHORT TERM...WM LONG TERM...WM AVIATION...ALLEN FIRE WEATHER...WM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1023 AM MST WED NOV 30 2011 WYZ001>020-022>030-011200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1023 AM MST WED NOV 30 2011 ...WINTER WEATHER ADVISORIES FOR THE NORTHERN BIGHORN BASIN AND NORTHERN JOHNSON COUNTY AND ADJACENT PORTIONS OF THE BIG HORN MOUNTAINS THIS AFTERNOON THROUGH THURSDAY MORNING... ...WINTER STORM WATCHES FOR AREAS OF CENTRAL AND SOUTHERN WYOMING FROM THIS AFTERNOON THROUGH THURSDAY AFTERNOON... ...HIGH WIND WATCH FOR EASTERN PORTIONS OF THE UPPER GREEN RIVER BASIN TONIGHT THROUGH THURSDAY MORNING... ...HIGH WIND WATCH FOR THE OWL CREEK MOUNTAINS AND THE NORTH END OF THE WIND RIVER BASIN TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW WILL SPREAD SOUTH ACROSS THE STATE AS A COLD FRONT MOVES THROUGH THE AREA. STRONG NORTHERLY WIND OF 30 TO 40 MPH WITH HIGHER GUSTS WILL FOLLOW...RESULTING IN BLOWING SNOW AND REDUCED VISIBILITY TO TRAVEL CORRIDORS...ACROSS AREAS EAST OF THE CONTINENTAL DIVIDE. AREAS AFFECTED WILL INCLUDE INTERSTATES 25... 90...AND 80. PLEASE SEE WINTER WEATHER STATEMENTS FOR MORE INFORMATION. STRONG DOWNSLOPE NORTHEAST WIND OF 40 TO 50 MPH WITH GUSTS OF 60 TO 65 MPH IS POSSIBLE ACROSS THE EASTERN UPPER GREEN RIVER BASIN... ALONG AND EAST OF HIGHWAY 191...TONIGHT THROUGH THURSDAY MORNING. ANOTHER AREA OF HIGH WIND IS POSSIBLE ALONG THE SOUTH END OF THE OWL CREEK MOUNTAINS AND NORTH END OF THE WIND RIVER BASIN TONIGHT. NORTH WINDS OF 35 TO 45 MPH WITH GUSTS OF 60 TO 70 MPH ARE POSSIBLE IN THESE AREAS OVERNIGHT. PLEASE SEE HIGH WIND WATCH PRODUCT FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY...SNOW AND WIND WILL CONTINUE IN THE MORNING TAPERING OFF IN THE EARLY AFTERNOON. ANOTHER WINTER STORM WILL APPROACH THE AREA ON FRIDAY WITH AREAS OF LIGHT TO MODERATE SNOWFALL AND VERY COLD TEMPERATURES BEHIND THE SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND VISIBILITY LESS THAN A HALF A MILE. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
2 winter storm, 2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354616, 354615, 354613, 354614.